Tornadoes · United States · North Carolina · 2014

EF1 tornado, Ponzer, North Carolina, April 7, 2014

This EF1 tornado ran 1.3 miles across Hyde County on April 7, 2014, touching down at 4:00 PM EDT and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 7, 2014
Touchdown
4:00 PM EDT (20:00 UTC)
Lifted
4:02 PM EDT (20:02 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.1 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Hyde County
Touchdown point
35.600, -76.540
Lift-off point
35.610, -76.520
Record number
1404071400-01

The damage survey

35 damage points were recorded along this path by NWS MHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2.

  • House shifted off foundation but little other structural damage. Rated EF1 based on likley not a secure attachment to foundation.
  • House lifted off foundation but received little other damage. Wind speed likely lower than damage indicator based on unsecure attachment to foundation.
  • Roof completely torn off house.
  • Panoramic View of House with lost roof, large farm equipment lifted and tree damage. Highest rated damage in picture is EF2

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted north through eastern North Carolina during the afternoon of April 7th 2014. In the wake of the front warm and unstable air spread north across the area. A small cluster of thunderstorms developed over eastern Beaufort County with one storm becoming severe and eventually producing a series of tornadoes. An EF2 tornado impacted parts of Beaufort County with an E1 over mainland Hyde County. There were no fatalities and 5 injuries associated with the tornadoes.

The second tornado produced from the same super-cell thunderstorm touched down near Ponzer. The tornado was rated as an EF1 with winds estimated at 105 mph. A home near Ponzer was pushed off its foundation but remained intact. Several trees were snapped or blow down. The tornado then tracked about a mile through rural areas before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Apr 7, 2:55 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 7, 2:55 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT MON APR 7 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT AND EARLY TUESDAY
AND MOVE OFF THE COAST TUESDAY AFTERNOON. A SECONDARY FRONT WILL
MOVE THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY...AND EXTEND OVER THE AREA FROM OFFSHORE THROUGH THE
WEEKEND.

&&

.NEAR TERM /TONIGHT/...
AS OF 300 PM MONDAY...HIGH SHEAR/LOW CAPE ENVIRONMENT INDICATE A
THREAT OF SVR TSTMS THROUGH THIS EVENING...AND ANY STRONGER STORMS
THAT DEVELOP COULD PRODUCE DAMAGING WINDS AND PSBLY ISOLATED
TORNADO. WITH FOCUSING BNDRY W AND N OF AREA...MAIN THREAT WILL BE
FROM ACTIVITY DEVELOPING UPSTREAM TO SW AND MOVING INTO AREA THIS
EVENING. LIMITING FACTORS WILL BE LOSS OF HEATING AND BOWING LINE OF
HEAVIER STORMS OVER SRN GA/NRN FLA LIMITING MSTR INFLOW. SVR THREAT
WILL DIMINISH OVERNIGHT WITH FLOW BECOMING UNIDIRECTIONAL.
FOLLOWED A BLEND OF MESO MODELS THAT INITIALIZED WELL WITH AFTN
ACTIVITY...AND SPREAD LIKELY TO CATEGORICAL POPS ACROSS AREA THIS
EVENING. KEPT HIGHER POPS OVER ERN HALF OF AREA OVERNIGHT WITH
MODELS IN GOOD AGREEMENT ON GOOD COVERAGE 06Z-12Z AHEAD OF
APPROACHING SFC BNDRY AND UPR TROF AND SHRT WV ACTIVITY. QPF AMOUNTS
WILL INDICATE POTENTIAL FOR 0.5 TO 1 INCH OVER AREA.

WARM SECTOR CONDITIONS EVEN WITH PCPN WILL KEEP TEMPS MAINLY IN 60S
OVERNIGHT.

&&

.SHORT TERM /TUESDAY/...
AS OF 300 PM MONDAY...DEEP MSTR AHEAD OF SFC FRONT AND UPR TROF WILL
PERSIST OVER AREA DURING MORNING AND ALONG COAST DURING AFTN. MODELS
INDICATE GOOD COVERAGE OF SHOWERS/ISOLD TSTMS AND INCREASED POPS
ACCORDINGLY WITH LIKELY W/CATEGORICAL E FOR MORNING...DECREASING TO
CHC W/LIKELY E IN AFTN. ADDITIONAL QPF UP TO ANOTHER INCH POSSIBLE
FOR IMMEDIATE COASTAL SECTIONS.

CLOUDS AND PCPN WILL LIMIT MAX TEMPS TO UPR 60S TO LOWER 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM MON...PRECIP SHOULD CONTINUE TO TAPER OFF FROM WEST TO
EAST TUE NIGHT BEHIND THE FRONT AND AHEAD OF THE APPROACHING UPPER
TROUGH. THE UPPER TROUGH BECOMES SLIGHTLY POSITIVELY TILTED WED
MORNING AS IT MOVES THROUGH EASTERN NC AND FINALLY OFF THE COAST
BY WED EVENING. PRECIP...CLOUDS...AND LOWERING THICKNESSES WILL
KEEP TEMPS MILD ON WED WITH HIGHS IN THE 60S INLAND TO UPPER
50S/60 FOR THE OBX. SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA
WED NIGHT INTO THU...THEN MOVE OFF THE COAST FRIDAY. NICE WX
EXPECTED THU AND FRI WITH HIGH TEMPS ABOVE NORMAL BY FRI WITH
INCREASING LOW LEVEL THICKNESS VALUES. A WEAK COLD FRONT IS
EXPECTED TO APPROACH THE AREA FRIDAY NIGHT MOVING THROUGH SAT.
WILL CONTINUE TO KEEP MENTION OF SLIGHT CHANCE POPS...THOUGH
MOISTURE LOOKS VERY LIMITED WITH THIS FEATURE AT THIS TIME. UPPER
RIDGE WILL BUILD OVER THE SE SUN WITH TEMPS WARMING INTO THE UPPER
60S/UPPER 70S. ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE WEST
EARLY NEXT WEEK...WITH INCREASING PRECIP CHANCES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUESDAY/...
AS OF 130 PM MONDAY...MVFR CIGS HAVE DEVELOPED IN WARM SECTOR
CONDITIONS THIS AFTN WITH WARM FRONT LIFTING N OF AREA. SCT
SHRA/ISOLD TSTM THREAT WILL CONTINUE THROUGH AFTN AND WILL HANDLE
WITH VCSH MENTION IN TAFS WITH LIMITED COVERAGE. MORE WDSPRD SHOWER
AND SCT TSTM ACTIVITY EXPECTED TO MOVE IN DURING EVENING HOURS. GDNC
IS GENERALLY INDICATING IFR CIGS/VSBYS WITH THIS ACTIVITY BUT THIS
APPEARS OVERDONE WITH CONTINUED WARM SECTOR CONDITIONS AND KEPT
PREVAILING FCST CONDITIONS AS MVFR ALTHOUGH WITH CIGS LOWERED TO 1K
FT AND VSBYS TO 3SM WITH TEMPO PERIOD OF TSTMS 00Z-05Z. SCT-BKN SHRA
THREAT WITH MVFR CIGS AND VSBYS WILL PERSIST OVERNIGHT INTO TUE
MORNING AHEAD OF SLOW MOVING FRONT. SRLY WINDS WILL GUST TO 20-25 KT
INTO THIS EVENING.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...CONDITIONS SHOULD BE IMPROVING TO PRED VFR TUE
NIGHT...AS PRECIP SHIFTS OFFSHORE...AND CONTINUE THROUGH THE
PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 300 PM MONDAY...PRES GRADIENT IN WAKE OF WARM FRONTAL PASSAGE
IS WEAKER THAN EXPECTED THIS AFTN...THUS STRONGER SRLY WINDS WILL BE
DELAYED UNTIL TONIGHT. ADJUSTED WINDS DOWNWARD ACCORDINGLY FOR REST
OF AFTN BUT NO CHANGE TO SCA HEADLINES WITH SEAS AROUND 6 FT FOR
OUTER PORTIONS OF WATERS...AND STILL SOME POTENTIAL FOR GUSTS TO 25
KT FOR ERN PAM SOUND.

MODELS CONTINUE TO INDICATE S-SW WINDS 20-25 KTS WILL DEVELOP
OVERNIGHT AND CONTINUE INTO TUE MORNING WITH TIGHTENING GRADIENT
AHEAD OF COLD FRONT. FRONT WILL PUSH TO COAST BY AFTN WITH WINDS
DIMINISHING AS GRADIENT SLACKENS. ELEVATED SEAS WILL PERSIST OVER
OUTER PORTIONS OF CENTRAL AND SRN WATERS THROUGH TUE...BUT FCST TO
SUBSIDE NRN SECTIONS TUE AFTN.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...LINGERING SCA CONDITIONS WITH ELEVATED SEAS WILL
CONTINUE TUE NIGHT INTO WED SOUTH OF OREGON INLET. UPPER TROUGH
WILL MOVE THROUGH THE WATERS WED...WITH PRED NORTHERLY WINDS
10-15KT GUSTS TO 20KT. SEAS 4-7FT WILL GRADUALLY SUBSIDE THROUGH
THE DAY...INTO THE EVENING FOR THE CENTRAL LEG. HIGH PRESSURE WILL
BUILD OVER THE WATERS WED NIGHT AND THU...MOVING OFFSHORE FRIDAY.
VEERING WINDS THU...BECOMING S/SW 10-15KT BY THU EVENING. A WEAK
COLD FRONT WILL APPROACH THE WATERS FRI NIGHT MOVING THROUGH
SATURDAY. PRESSURE GRADIENT WILL TIGHTEN WITH WINDS INCREASING TO
10-20KT. COLD FRONT WILL MOVE THROUGH THE WATERS SATURDAY WITH
VEERING WINDS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT TUESDAY
     FOR AMZ130-131.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT WEDNESDAY FOR AMZ156-158.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ150.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CQD
AVIATION...JBM/CQD
MARINE...JBM/CQD
Hazardous weather outlook, Apr 7, 3:52 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 AM EDT MON APR 7 2014

NCZ029-044>047-079>081-090>095-098-103-104-080800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
352 AM EDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT
WILL BE STRONG DAMAGING WIND GUSTS ALONG WITH A POSSIBLE ISOLATED
TORNADO. THERE WILL ALSO BE THE THREAT OF LOCALLY HEAVY RAINFALL,
ESPECIALLY LATER THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 7, 2:58 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT MON APR 7 2014

NCZ029-044-045-080-081-071945-
BEAUFORT-MAINLAND HYDE-MARTIN-PITT-WASHINGTON-
258 PM EDT MON APR 7 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON...MAINLAND
HYDE...MARTIN...BEAUFORT AND PITT COUNTIES THROUGH 345 PM EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHOCOWINITY...OR ABOUT OVER WASHINGTON...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUNYAN...
SLATESTONE...PINETOWN......WALLA WATTA...TERRA
CEIA...WENONA......PIKE ROAD...PUNGO LAKE...WASHINGTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3586 7676 3568 7639 3543 7681 3548 7698
      3544 7696 3546 7692 3543 7688 3543 7684
      3542 7683 3533 7698 3547 7726
TIME...MOT...LOC 1858Z 237DEG 37KT 3552 7706
Local storm report, Apr 7, 3:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TORNADO          BELHAVEN                35.54N  76.62W
04/07/2014                   BEAUFORT           NC   911 CALL CENTER

            SEVERAL REPORTS OF TORNADO ON THE GROUND

&&

EVENT NUMBER MHX1400287

MELENDEZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

8.0 hours before the tornado, 97 km from the path. April 7, 2014.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 59 joules per kilogram, CIN -23, lifted condensation level 514 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2014-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 252 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Edenton_northea (EDE), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Morehead City radar (KMHX), 97 km away, was scanning. The volume nearest the touchdown began at 19:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of April 7, 2014

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 72:02 AM CDTEF2Covington, MS16.56008$12 million
April 71:55 PM EDTEF1Irwin, GA1.9165$70,000
April 73:49 PM EDTEF2Beaufort, NC4.73005$1.0 million
April 75:23 PM EDTEF0Leon, FL0.550
April 79:50 PM EDTEF0Spalding, GA0.91503$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.